Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1711  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (45 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  


  In this Article
 »  References

 Article Access Statistics
    Viewed7512    
    Printed126    
    Emailed12    
    PDF Downloaded237    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

   
LETTER TO EDITOR
Year : 2004  |  Volume : 52  |  Issue : 1  |  Page : 128-129

Clinical characteristics of organophosphate-induced delayed polyneuropathy


Neurology Unit, Department of Neurological Sciences, Christian Medical College Hospital, Vellore - 632004

Correspondence Address:
Neurology Unit, Department of Neurological Sciences, Christian Medical College Hospital, Vellore - 632004
sk@cmcvellore.ac.in



How to cite this article:
Kumar S. Clinical characteristics of organophosphate-induced delayed polyneuropathy. Neurol India 2004;52:128-9


How to cite this URL:
Kumar S. Clinical characteristics of organophosphate-induced delayed polyneuropathy. Neurol India [serial online] 2004 [cited 2019 Sep 16];52:128-9. Available from: http://www.neurologyindia.com/text.asp?2004/52/1/128/6728


Sir,
I read with interest the recent article by Chatterjee et al.[1] They report a patient with organophosphorus (OP) poisoning who developed intermediate syndrome (IS) and organophosphate-induced delayed polyneuropathy (OPIDP) in succession. However, I would like to make certain comments regarding the diagnosis of OPIDP in this case.
OPIDP as a clinical syndrome is well known and was described even before the association of IS with OP poisoning became known. The prevalence of OPIDP is variable; however, it occurred in 22% of patients with OP poisoning in a recent study.[2] OPIDP occurs within a period of one week to five-six months of the ingestion of an OP compound, almost exclusively in patients with preceding acute cholinergic toxicity related to severe acute exposure (to an OP compound). However, there are occasional reports of OPIDP developing in a patient without prior cholinergic toxicity following a low-dose chronic exposure to OP.[3]
The neuropathy in OPIDP is typically a symmetrical sensorimotor neuropathy, with a distal predominance.[4] Initial symptoms are paraesthesia in the lower limbs and pain in the calves, followed by motor involvement of the lower limbs, manifested by leg weakness, foot drop and muscle hypotonia. The neuropathy in OPIDP is motor-predominant, and pure sensory neuropathy does not occur. If sensory symptoms are present, they are always milder than the motor component. Upper limb symptoms are always preceded by lower limb involvement. OPIDP is typically a “dying-back” neuropathy as revealed by clinical, electrophysiological and nerve biopsy data.[4] The neuropathy has a typical “subacute” course of progression over a two-week period.[5] In addition, features of pyramidal tract and posterior column involvement may be noted later in the course of illness. The patient reported by Chatterjee et al presented with a wrist drop and had features of right radial nerve palsy alone (even after electrophysiological studies) without any involvement of the lower limbs. This does not fit with the description of OPIDP as mentioned above and an alternative etiology for the same should be considered.  

  »   References Top

1.Chatterjee M, Sarma PSA. Unusual neurological complications in a case of organophosphate poisoning. Neurol India 2003;51:290-1.  Back to cited text no. 1    
2.Aygun D, Doganay Z, Altintop L, Guven H, Onar M, Deniz T, et al. Serum acetylcholinesterase and prognosis of acute organophosphate poisoning. J Toxicol Clin Toxicol 2002;40:903-10.   Back to cited text no. 2  [PUBMED]  
3.Kaplan JG, Kessler J, Rosenberg N, Pack D, Schaumburg HH. Sensory neuropathy associated with Dursban (chlorpyrifos) exposure. Neurology 1993;43:2193-6.  Back to cited text no. 3  [PUBMED]  
4.Vasilescu C, Alexianu M, Dan A. Delayed neuropathy after organophosphorus insecticide (Dipterex) poisoning: a clinical, electrophysiological and nerve biopsy study. J Neurol Neurosurg Psychiatry 1984;47:543-8.  Back to cited text no. 4  [PUBMED]  
5.Singh S, Sharma N. Neurological syndromes following organophosphate poisoning. Neurol India 2000;48:308-13.  Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow